Minnesota, 2010

Flash Flood and Heavy Rain in Minnesota, June 23, 2010

June 23, 2010 · NWS ARX · 3 events in 3 counties and zones

A slow moving warm front over central Iowa allowed thunderstorms to develop over northern Iowa during the evening of the 22nd into the early morning of the 23rd. These storms then moved northeast across northeast Iowa into southeast Minnesota producing heavy rains and a mud slide in Houston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A slow moving warm front over central Iowa allowed thunderstorms to develop over northern Iowa during the evening of the 22nd into the early morning of the 23rd. These storms then moved northeast across northeast Iowa into southeast Minnesota producing heavy rains and a mud slide in Houston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 23, 2:18 AM CST, 42 minutes earlier.

Area forecast discussion, Jun 23, 2:18 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
318 AM CDT WED JUN 23 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA...SEVERE/HEAVY RAIN
THREAT TODAY...SHRA/TSRA CHANCES AGAIN FRI NIGHT.

06Z DATA ANALYSIS HAD AN AREA OF LOW PRESSURE OVER SOUTHWEST MN
WITH A TROUGH TO THE SOUTHWEST TO SOUTHEAST NEB/CO. WV IMAGERY
SHOWED RATHER STRONG TROUGHING MOVING INTO NEB/SD...WITH SEVERAL
PIECES OF SHORTWAVE ENERGY MOVING EAST INTO THE REGION. 3HR
PRESSURE FALLS OF 1 TO 3 MB/3HRS FROM WESTERN MN TO EASTERN IA AHEAD
OF THE SHORTWAVES/TROUGH. THIS...ALONG WITH A VERY MOIST /PW VALUES
AROUND 2 INCHES/ AND UNSTABLE /MU CAPE OF 2K-3K J/KG/ BEING
ADVECTED NORTH ON A 40KT 850MB JET RESPONSIBLE FOR A VERY LARGE AREA
OF TSRA ACROSS NORTHERN IA/SOUTHERN MN/SOUTHWEST WI. RAIN AMOUNTS
OF 2 TO 4 INCHES HAD ALREADY FALLEN OVER PARTS OF NORTH-CENTRAL IA.

NO BIG ERRORS SEEN WITH 23.00Z MODEL INITIALIZATIONS...WITH
SOLUTIONS RATHER SIMILAR FOR TODAY THROUGH FRI NIGHT. DPROG/DT OF
500MB HGTS AT 23.00Z SHOWED MODEL RUNS OF 21.00Z AND 22.00Z VERIFIED
QUITE WELL ACROSS NOAM...WITH CONVERGENCE TOWARD A COMPROMISE OF
EARLIER RUNS. ECMWF WITH THE BETTER RUN-TO-RUN CONSISTENCY. THRU
36HRS MODELS HAVE TRENDED A BIT WEAKER WITH THE NEXT TROUGHING INTO
OR/WA AND A BIT FASTER WITH THE TROUGHING INTO THE EASTERN GREAT
LAKES. BETTER RUN-TO-RUN CONSISTENCY TO ECMWF. FOR 36-84HRS MODELS
SLOWLY CONVERGING TOWARD A COMPROMISE OF THEIR EARLIER RUNS ON
STRENGTH/TIMING OF FEATURES. ECMWF AGAIN WITH THE BETTER RUN-TO-RUN
CONSISTENCY. CHECK OF OBS VS. MODEL DATA AT 06Z SHOWED MODELS A BIT
WEAK WITH THE SOUTHWEST MN LOW. NAM/GEM/ECMWF BETTER THAN GFS WITH
THE SFC DEW POINTS ACROSS THE REGION. MODELS STRUGGLING WITH 00Z-06Z
PRECIP ACROSS THE REGION...HOWEVER ECMWF THE CLOSEST ON LOCATION BUT
ON THE LIGHT SIDE WITH AMOUNTS. LOCAL/REGIONAL RUC/WRF MODELS WITH
SOME BETTER DEPICTIONS OF THE PRECIP ACROSS THE REGION EARLY THIS
MORNING. OVERALL...FAVORED A BLEND OF THE LOCAL/REGIONAL RUC/WRF
MODELS FOR TODAY...THEN A MODEL BLEND LEAD BY ECMWF FOR TONIGHT THRU
FRI NIGHT. WITH SOME BETTER MODEL CONSENSUS...FCST CONFIDENCE
AVERAGE THIS CYCLE.

IN THE SHORT TERM...STRONGEST OF THE LOWER LEVEL THERMODYNAMIC
FORCING WILL PUSH EAST OF THE FCST AREA THRU THIS MORNING...WITH THE
LOWER LEVEL TROUGH AXIS PASSING BY 18Z. UNTIL IT DOES...850MB
TRANSPORT OF THE MOIST/UNSTABLE AIRMASS MENTIONED ABOVE...ALONG
WITH PV ADVECTION AHEAD OF THE MID LEVEL TROUGH AND DIVERGENCE UNDER
THE RIGHT ENTRANCE REGION OF A 90-110KT 300MB JET WILL CONTINUE TO
FUEL WIDESPREAD SHRA/TSRA. MANY OF THESE WILL REMAIN CAPABLE OF
RAINFALL RATES OF 1 TO 2 INCHES/HR. BULK OF THE FORCING/LIFT WILL
BE OVER THE AREA THRU ABOUT 15Z...WITH THE LIFT WANING/EXITING AFTER
15Z. RAISED RAIN CHANCES FOR THIS MORNING INTO THE 70 TO 100 PERCENT
RANGE. MID LEVEL TROUGH REMAINS WEST OF THE FCST AREA THRU 00Z. WITH
AREA STILL AHEAD OF THIS FEATURE AND SOME LINGERING LOWER LEVEL
FORCING/LIFT...CONTINUED A SHRA/TSRA CHANCE THRU THIS AFTERNOON...
HIGHEST OVER THE EAST END OF THE FCST AREA. MID LEVEL TROUGH
AXIS PASSES THIS EVENING. DEEPER MOISTURE AND LOWER LEVEL FORCING
WELL EAST OF THE AREA BY 00Z AS HIGH PRESSURE AND A DRIER LOW LEVEL
AIRMASS MOVES IN BEHIND THE DEPARTING LOW/TROUGH. LEFT TONIGHT DRY
WITH 850-700MB SUBSIDENCE SPREADING ACROSS THE AREA. DRIER HIGH
PRESSURE AND SHORTWAVE RIDGING BUILD ACROSS THE REGION FOR THU THRU
FRI. SOME MOISTURE BEGINS TO RETURN FOR LATER FRI...BUT MODELS A
BIT INCONSISTENT WITH THIS. WILL LEAVE FRI DRY FOR NOW. MORE
CONSISTENT SIGNAL FOR STRONGER 850MB MOISTURE TRANSPORT/THETA-E
CONVERGENCE TO SPREAD INTO THE AREA FRI NIGHT...AHEAD OF THE NEXT
TROUGH MOVING THRU THE NORTHERN ROCKIES AND SFC-850MB TROUGH MOVING
ACROSS THE NORTHERN PLAINS. STRONGER FORCING APPEARS TO BE OVER
NORTHERN MN/WI...MAINLY NORTH OF A WARM FRONT EXPECTED TO LAY
ACROSS SOUTHERN MN/CENTRAL WI. HIGHEST SHRA/TSRA CHANCES FOR FRI
NIGHT ALREADY ALIGNED ACROSS THE NORTHEAST HALF OF THE FCST AREA AND
APPEAR WELL TRENDED.

FAVORED A BLEND OF NUMERICAL TEMP GUIDANCE FOR MUCH OF TODAY THRU
FRI NIGHT. WITH INCREASING SOUTHERLY FLOW AND PARTLY CLOUDY/MOSTLY
SUNNY SKIES EXPECTED FRI...DID FAVOR WARMER OF GUIDANCE HIGHS FOR
FRI.

.LONG TERM...SATURDAY THROUGH TUESDAY

NOT MUCH TIME SPENT DIGGING INTO DAY 4-7 PORTION OF FCST AGAIN THIS
CYCLE. 23.00Z MEDIUM RANGE MODELS REMAIN CONSISTENT WITH BRINGING A
SHORTWAVE TROUGH AND SFC TROUGH/FRONT ACROSS THE REGION SAT...WITH
ANOTHER ONE CENTERED ON SUN. FCST GRIDS CARRY SHRA/TSRA CHANCES FROM
SAT THRU SUN NIGHT AND THIS APPEARS WELL TRENDED. POTENTIAL FOR MORE
STRONG TO SEVERE TSRA AND HEAVY RAINS THESE PERIODS. PLENTY OF TIME
TO REFINE THE DETAILS OF THIS. DRIER NORTHERLY FLOW AND CANADIAN
HIGH PRESSURE SLATED TO BUILD IN FOR MON/TUE...WITH DRY FCST THESE
DAYS LOOKING WELL TRENDED FOR NOW. WARM TEMPS SAT WITH A SLOW
COOLING TREND THROUGH TUE LOOKS WELL TRENDED AS WELL...WITH NO
CHANGES MADE TO FCST GRIDS BEYOND SAT.

&&

.HYDROLOGY...FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS MOST OF THE
SOUTHERN 2/3 OF THE FCST AREA THROUGH 18Z. FLASH FLOOD WARNINGS
ALREADY POSTED FOR SEVERAL COUNTIES WHERE RADAR/OBS INDICATE AS MUCH
AS 2 TO 3 INCHES OF RAIN HAD FALLEN AS OF 08Z. AS OF 08Z...TSRA
CAPABLE OF 1 TO 2 INCHES OF RAIN/HR OVER MUCH OF THE SOUTHERN 2/3 OF
THE FCST AREA. HEAVIEST OF CONVECTION EXPECTED TO BE EAST OF THE
AREA BY 18Z...WITH TIMING OF WATCH LOOKING GOOD AT THIS TIME.

&&

.AVIATION...TODAY AND TONIGHT

COMPLICATED WEATHER SCENARIO WITH AVIATION CONCERNS EARLY THIS
MORNING...AS A STRONG INTERACTION BETWEEN THE LOW LEVEL JET/MOISTURE
RETURN AND A WEST TO EAST RUNNING SFC BOUNDARY RESULTS IN EAST
MOVING BANDS OF SHRA/TS. HEAVY RAIN...WITH REDUCTIONS IN VSBY WILL
RESULT...AS LOW AS 1-2SM AT TIMES. IN ADDITION...THERE COULD BE
BOWING SEGMENTS WITH THE STRONGER STORMS...LEADING TO A THREAT FOR
STRONG AND GUSTY WINDS THAT COULD IMPACT KRST/KLSE THROUGH 10Z. BY
12Z...THIS THREAT SHOULD BE GONE...ALTHOUGH THE SHRA/TS WILL
CONTINUE THROUGH MOST OF THE MORNINGS HOURS. A FRONTAL PASSAGE THIS
MORNING WILL LEAD TO A SHIFT TO NORTHWEST WINDS...WHICH COULD BE
FAIRLY BREEZY THIS AFTERNOON. HIGH PRESSURE THEN BUILDS IN
TONIGHT...WHICH SHOULD RESULT IN SOME CLEARING SKIES. IT DOESN/T
APPEAR THAT WINDS WILL LIGHTEN UP ENOUGH/DECOUPLE TO WHERE DENSE FOG
WOULD BE A CONCERN AT KLSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL 1 PM THIS AFTERNOON FOR WIZ041-
     WIZ042-WIZ053-WIZ054-WIZ055-WIZ061.

MN...FLASH FLOOD WATCH UNTIL 1 PM THIS AFTERNOON FOR MNZ086-
     MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...FLASH FLOOD WATCH UNTIL 1 PM THIS AFTERNOON FOR IAZ008-
     IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...RRS
AVIATION..........RIECK
Hazardous weather outlook, Jun 22, 10:57 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1157 PM CDT TUE JUN 22 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-231000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1157 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

THUNDERSTORMS WILL TRAIN WEST TO EAST ACROSS THE AREA...PRODUCING
HEAVY RAIN WITH HOURLY RAINFALL RATES OF 1 TO 3 INCHES
POSSIBLE. WITH GROUNDS ALREADY SATURATED...THE THREAT FOR FLOODING
IS HEIGHTENED. IF SIGNIFICANT RAINFALL IS REALIZED...MUD
SLIDES COULD RESULT IN AREAS WITH HILLY TERRAIN.

IN ADDITION TO THE FLOODING THREAT...LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE POSSIBLE INITIALLY WITH THE STORMS. ISOLATED TORNADOES
CANNOT BE RULED OUT FOR NORTHEAST IOWA. THIS WILL TRANSITION TO
MOSTLY A FLOOD THREAT BY 3 TO 4 AM. HOWEVER...A LARGE THUNDERSTORM
COMPLEX TO THE WEST COULD STILL PUSH INTO THE REGION BEFORE 4 AM.
IF THIS OCCURS...THE THREAT FOR DAMAGING WINDS WILL ALSO RETURN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING FOR THE
INTERSTATE 90 CORRIDOR AND SOUTH.

THUNDERSTORMS ARE LIKELY ACROSS WESTERN WISCONSIN WEDNESDAY MORNING
WITH A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST IOWA AND SOUTHEAST
MINNESOTA.  A CHANCE FOR THUNDERSTORMS WILL PERSIST INTO THE
AFTERNOON UNTIL A COLD FRONT SWEEPS THROUGH THE UPPER MISSISSIPPI
RIVER VALLEY. A FEW OF THE THUNDERSTORMS ON WEDNESDAY COULD STILL
REACH SEVERE LIMITS UNTIL THE FRONT PUSHES THROUGH.

THERE ALSO IS A CHANCE FOR THUNDERSTORMS FROM FRIDAY AFTERNOON
THROUGH MONDAY MORNING ACROSS THE OUTLOOK AREA. IT REMAINS TOO EARLY
TO DETERMINE THE SEVERE THREAT WITH ANY OF THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD STILL BE NEEDED DURING THE OVERNIGHT
HOURS. WITH HEAVY RAINFALL LIKELY...ANY RAINFALL OR
FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

HALBACH/BOYNE/RIECK

In the hours before

Special weather statement, Jun 22, 9:45 PM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1045 PM CDT TUE JUN 22 2010

IAZ008>011-018-019-029-030-MNZ086>088-094>096-230500-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WINNESHIEK-WINONA-
1045 PM CDT TUE JUN 22 2010

...STRONG TO SEVERE THUNDERSTORMS TO MOVE ACROSS THE AREA...

THUNDERSTORMS CONTINUE TO BLOSSOM OVER NORTH CENTRAL IOWA...MOVING
EAST NORTHEAST AT 30 TO 35 MPH INTO SOUTHEAST MINNESOTA AND NORTHEAST
IOWA. HEAVY DOWNPOURS...FREQUENT LIGHTNING...GUSTY WINDS AND SMALL
HAIL ARE LIKELY WITH THE STRONGER STORMS. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR CAN BE EXPECTED.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE QUICKLY...WITH
DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES POSSIBLE. STAY
ALERT FOR FURTHER UPDATES...AND POSSIBLE WARNINGS.

THE BULK OF THE STRONGER...TO POSSIBLY SEVERE STORMS...WILL BE
SOUTH OF A DODGE CENTER...TO ROCHESTER TO WINONA LINE THROUGH
MIDNIGHT.

RIECK
Special weather statement, Jun 22, 11:00 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT WED JUN 23 2010

IAZ008>011-018-019-MNZ086>088-094>096-WIZ041-042-053>055-230700-
ALLAMAKEE-CHICKASAW-CRAWFORD-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-VERNON-WINNESHIEK-
WINONA-
1200 AM CDT WED JUN 23 2010

...STRONG...POSSIBLY SEVERE THUNDERSTORMS MOVING ACROSS THE
AREA...

THUNDERSTORMS WILL CONTINUE TO TRACK EAST TO NORTHEAST ACROSS
THE REGION THROUGH 2 AM...MOVING AT 30 TO 35 MPH. HEAVY DOWNPOURS
AND FREQUENT LIGHTNING CAN BE EXPECTED...WITH GUSTY WINDS AND SMALL
HAIL POSSIBLE WITH THE STRONGER STORMS. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR ARE POSSIBLE.

THE BULK OF THE STORMS WILL BE LOCATED IN A WEST TO EAST
CORRIDOR...ABOUT 40 MILES NORTH AN SOUTH OF AN AUSTIN MINNESOTA TO
VIROQUA WISCONSIN LINE.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE QUICKLY...WITH
DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE OVER NORTHEAST IOWA. STAY ALERT FOR FURTHER UPDATES...AND
POSSIBLE WARNINGS.

RIECK
Local storm report, Jun 22, 11:13 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
06/23/2010  M1.48 INCH       MOWER              MN   MESONET

            MINOR FLOODING REPORTED AROUND PARTS OF THE CITY.

&&

ADAMS
Special weather statement, Jun 23, 12:00 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
100 AM CDT WED JUN 23 2010

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-061-
230800-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-VERNON-WINNESHIEK-WINONA-
100 AM CDT WED JUN 23 2010

...STRONG STORMS WITH HEAVY RAIN...POSSIBLY SEVERE...

THUNDERSTORMS WILL CONTINUE TO ROLL EASTWARD ACROSS THE REGION
THROUGH THE EARLY MORNING HOURS...BRINGING VERY HEAVY RAIN TO ALREADY
SATURATED GROUNDS. RAINFALL RATES OF 1 TO 3 INCHES PER HOUR WILL BE
POSSIBLE...AND WITH THESE STORMS TRAINING OVER THE SAME AREAS...THE
POTENTIAL FOR FLOODING IS HEIGHTENED. IN ADDITION...THERE WILL BE A
THREAT FOR STRONG WIND GUSTS WITH THE STRONGER STORMS.

STAY ALERT FOR FURTHER UPDATES...WITH FLASH FLOOD WARNINGS LOOKING
INCREASING MORE LIKELY FOR SOME AREAS EARLY THIS MORNING.

RIECK
Special weather statement, Jun 23, 1:10 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
210 AM CDT WED JUN 23 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-230830-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
210 AM CDT WED JUN 23 2010

...HEAVY RAIN THROUGH THE EARLY MORNING HOURS...

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO RUMBLE EAST ACROSS THE
REGION THROUGH THE EARLY MORNING HOURS. HOURLY RAINFALL RATES OF 1
TO 3 INCHES ARE COMMON WITH THE STRONGEST STORMS. WITH THESE STORMS
TRAINING OVER THE SAME AREAS...FLOODING IS LIKELY IN SOME
LOCATIONS...ESPECIALLY NORTHEAST IOWA. IN ADDITION...A FEW STORMS
OVER PARTS OF NORTHEAST IOWA...SOUTHWEST WISCONSIN...AND EXTREME
SOUTHEAST MINNESOTA COULD PRODUCE DAMAGING WINDS THROUGH 330 AM.

STAY ALERT FOR FURTHER UPDATES...AND POSSIBLE WARNINGS.

RIECK
Special weather statement, Jun 23, 2:22 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
322 AM CDT WED JUN 23 2010

IAZ011-030-MNZ096-WIZ034-041>044-053>055-061-231000-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU-
LA CROSSE-MONROE-RICHLAND-VERNON-
322 AM CDT WED JUN 23 2010

...HEAVY RAIN PERSISTING...

THUNDERSTORMS PRODUCING HEAVY RAIN...AND POSSIBLY STRONG TO SEVERE
WIND GUSTS...WILL CONTINUE TO MOVE EASTWARD ACROSS THE REGION
THROUGH 5 AM. HOURLY RAINFALL RATES OF 1 TO 2 INCHES ARE COMMON WITH
THE STRONGEST STORMS. WITH THESE STORMS TRAINING OVER THE SAME
AREAS...FLOODING WILL BE POSSIBLE IN SOME LOCATIONS.

STORM AND RAINFALL INTENSITY WILL DECREASE AFTER 5 AM...BUT FLOODING
PROBLEMS COULD CONTINUE...OR INCREASE AS RUNOFF FLOWS INTO AREA
RIVERS AND STREAMS.

STAY ALERT FOR FURTHER UPDATES...AND POSSIBLE WARNINGS.

RIECK

The radar

The La Crosse radar (KARX), 51 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Fillmore

When
June 23, 3:00 AM CST to 6:00 AM CST
Where
Fillmore County, 1 mi S of Peterson
Reported by
COOP Observer
Coordinates
43.785, -91.830

The 24-hour rainfall total was 2.39 inches.

Heavy Rain, Mower

When
June 23, 3:00 AM CST to 6:00 AM CST
Where
Mower County, Le Roy
Reported by
COOP Observer
Coordinates
43.520, -92.520

An official rainfall total of 3.20 inches was reported.

Flash Flood, Houston

When
June 23, 3:15 AM CST to 6:00 AM CST
Where
Houston County, 0.8 mi S of Reno to 0.76 mi S of Reno
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
43.589, -91.282

Thunderstorms with heavy rain caused mud slides to cover parts of Highway 26 in the vicinity of Reno. Also, a small section of County Road 249 near Freeburg was washed out. Rainfall totals included 3.71 inches at Reno, MN, 3.49 inches about 6 miles south of Caledonia, and 2.60 inches in La Crescent.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239332, 239333, 229415.